Alert archive / North Carolina / Red Flag Warnings in 2009

Red Flag Warning 1, NWS Newport/Morehead City, NC

February 12, 200912 counties in North Carolina

NWS Newport/Morehead City, NC issued this red flag warning at Feb 12, 2009, 5:36 AM EST for 12 counties in North Carolina. It took effect at Feb 12, 2009, 9:00 AM EST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 12, 2009, 5:36 AM EST (10:36 UTC)
In effect from
Feb 12, 2009, 9:00 AM EST
Expired
Feb 12, 2009, 9:00 PM EST
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

Counties Beaufort County, NC, Dare County, NC, Duplin County, NC, Greene County, NC, Hyde County, NC, Jones County, NC, Lenoir County, NC, Martin County, NC, Pamlico County, NC, Pitt County, NC, Tyrrell County, NC, Washington County, NC

The radar

The Morehead City radar (KMHX), 78 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 10.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2009-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2009-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMHX 121036
RFWMHX

RED FLAG WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
536 AM EST THU FEB 12 2009

NCZ029-044>047-079>081-090>095-098-122200-
/O.UPG.KMHX.FW.A.0001.090212T1700Z-090212T2300Z/
/O.NEW.KMHX.FW.W.0001.090212T1400Z-090213T0200Z/
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
536 AM EST THU FEB 12 2009

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM EST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A RED FLAG WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO
9 PM EST THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT. 

THE COMBINATION OF GUSTY WESTERLY WINDS OF 15 TO 25 MPH WITH
GUSTS UP TO 35 MPH...AND RELATIVE HUMIDITY VALUES AS LOW AS 15
PERCENT...WILL LEAD TO DANGEROUS FIRE CONDITIONS OVER EASTERN
NORTH CAROLINA TODAY. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

FIRE OFFICIALS ARE REQUESTED TO RELAY THIS WARNING TO ANY CREWS
WORKING IN THE FIELD. 

$$

JBM

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this red flag warning went out at Feb 12, 5:00 AM EST, 36 minutes earlier.

Area forecast discussion, Feb 12, 5:00 AM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
500 AM EST THU FEB 12 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE OFFSHORE EARLY THIS MORNING. HIGH PRESSURE
WILL BUILD OVER THE REGION TONIGHT THROUGH FRIDAY NIGHT BEFORE LOW
PRESSURE MOVES FROM THE WESTERN GULF COAST REGION TO OFF THE
CAROLINA COAST BY SATURDAY NIGHT. HIGH PRESSURE WILL AGAIN BUILD
OVER THE REGION SUNDAY THROUGH TUESDAY. ANOTHER LOW PRESSURE SYSTEM
WILL APPROACH FROM THE WEST WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CLOUDS AND SCT SHWRS HAVE MOVED OFFSHORE BUT SFC FRONT STILL
TRAVERSING AREA WITH LOWER DEW PTS AND VEERING OF WINDS TO W. STRONG
PRES GRAD WILL CONTINUE OVER AREA TODAY AS LOW PRES MOVES FROM GREAT
LAKES TO ERN CANADA...RESULTING IN GUSTY WESTERLY WINDS AND MILD
TEMPS WITH DOWNSLOPING FLOW. STRONGER SW WINDS WILL CONTINUE ALONG
COAST EARLY THIS MORNING AND CONTINUED WIND ADVSY UNTIL 10 AM.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
SFC RIDGE FROM NW TO SE WILL EXTEND OVER AREA TONIGHT THROUGH FRI
NIGHT. DAMPENING SHRT WV FCST TO MOVE OUT OF ROCKIES FRI AND COMBINE
WITH SOME SRN STREAM ENERGY TO FORM COMPLEX LOW PRES SYSTEM TO
AFFECT AREA ON SAT. SOME MODEL DIFFERENCES ON HOW MUCH MSTR WILL
MAKE IT OVER ERN NC AND KEPT POPS AT 50 N/60 S FOR NOW. LOW PRES
MOVES OUT AND HIGH PRES BUILDS IN AGAIN SAT NIGHT...BUT FCST RH
XSCTNS INDICATE LOW LVL MSTR LINGERING INTO SUN. MOS BLEND FOR
TEMPS.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
NO CHANGES TO PREVIOUS FCST. SOME CONCERN FOR SUN NIGHT AND MON AS
BOTH 00Z GFS AND ECMWF INDICATING SECONDARY LOW DEVELOPMENT S OF
AREA AS SHRT WV DIVES IN FROM W-NW...AND ENOUGH COLD AIR FOR PSBL
P-TYPE ISSUES. WILL NOT JUMP ON THIS UNTIL FURTHER MODEL
CONTINUITY.

&&

.AVIATION /08Z TODAY THROUGH MONDAY/...
VFR/SKC THROUGH THE SHORT TERM. MAIN CONCERN TODAY WILL BE THE WIND.
THE FRONT WILL MOVE OFF THE COAST EARLY THIS MORNING. A WEST FLOW IS
FORECAST FOR TODAY AT SPEEDS OF 15-20 KNOTS SUSTAINED WITH GUSTS
AROUND 30 KNOTS FOR MOST OF THE DAY. WINDS WILL DIMINISH TO 5-10
KNOTS THIS EVENING AND CONTINUE OVERNIGHT.

VFR CONDITIONS FOR FRIDAY WITH A WEST NORTHWEST SURFACE WIND AROUND
10 KNOTS. ANOTHER FRONTAL SYSTEM WILL BRING NUMEROUS SHOWERS
SATURDAY. DRY WEATHER/GENERALLY VFR FOR SUNDAY INTO MONDAY.

&&

.MARINE...
00Z GFS FOLLOWED FOR THE MOST PART AGAIN THIS MORNING. WIND SPEEDS
OVER LAND HAVE DIMINISH TEMPORARILY FROM WHAT THEY WERE LAST
EVENING. HOWEVER...AFTER THE FRONT MOVES OFF THE COAST EARLY THIS
MORNING A STRONG WEST FLOW WILL DEVELOP THIS MORNING AND CONTINUE
INTO THIS AFTERNOON. WILL LET GALE WARNING EXPIRE AT 7AM...THEN
ISSUE AN UPDATED SET OF MARINE ZONES TO PUT UP SMALL CRAFT
ADVISORIES NORTH OF OCRACOKE AND ON THE PAMLICO SOUND. CONDITIONS
WILL SLOWLY IMPROVE OVERNIGHT INTO FRIDAY AS HIGH PRESSURE TO THE
WEST BUILDS INTO THE SOUTHERN APPALACHIANS. THE HIGH WILL DISSIPATE
FRIDAY NIGHT HOWEVER AND THE NEXT STORM SYSTEM APPROACHES FROM THE
WEST. THE SUFACE LOW WILL PASS BY JUST TO THE NORTH SATURDAY AND
SATURDAY NIGHT. THE TRAILING WARM/COLD FRONTS WILL MOVE THROUGH
DURING THIS TIME. LOOKS LIKE ANOTHER ROUND OF SMALL CRAFT CONDITIONS
FROM LATE AFTERNOON SATURDAY INTO MIDDAY SUNDAY. HIGH PRESSURE WILL
BUILD FROM THE NORTHERN PLAINS SUNDAY INTO THE CAROLINAS TUESDAY.
THE GFS IS DEVELOPING LOW PRESSURE OVER THE WESTERN ATLANTIC MONDAY
AND MOVING IT QUICKLY NORTHEAST. BUMPED UP WINDS AND SEAS IN
RESPONSE.

&&

.FIRE WEATHER...
UPDGRADE OF FIRE WX WATCH TO RED FLAG WARNING FOR TODAY PENDING
BASED ON CONSULT WITH NC FOREST SERVICE. WINDS AND RH EXPECTED TO
MEET RED FLAG CRITERIA THIS AFTN BUT FINE FUEL MOISTURE MAY NOT MEET
CRITERIA.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...FIRE WEATHER WATCH FROM NOON EST TODAY THROUGH THIS AFTERNOON
     FOR NCZ029-044>047-079>081-090>095-098.
     WIND ADVISORY UNTIL 10 AM EST THIS MORNING FOR NCZ047-081-095-
     103-104.
MARINE...GALE WARNING UNTIL 7 AM EST THIS MORNING FOR AMZ135-150-152-
     154.
     SMALL CRAFT ADVISORY UNTIL 7 AM EST FRIDAY FOR AMZ130.
     SMALL CRAFT ADVISORY UNTIL 1 PM EST FRIDAY FOR AMZ156.
     SMALL CRAFT ADVISORY UNTIL 1 AM EST FRIDAY FOR AMZ158.

&&

SYNOPSIS...JBM
NEAR TERM...JBM
SHORT TERM...JBM
LONG TERM...JBM
AVIATION...HSA
MARINE...HSA
Hazardous weather outlook, Feb 11, 2:46 PM EST, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
246 PM EST WED FEB 11 2009

NCZ029-044>046-079-080-090>094-098-122000-
MARTIN-PITT-WASHINGTON-TYRRELL-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-
CRAVEN-PAMLICO-ONSLOW-
246 PM EST WED FEB 11 2009

...FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FIRE WEATHER WATCH.

GUSTY WEST WINDS AND LOW RELATIVE HUMIDITY WILL PRODUCE INCREASED
FIRE DANGER CONDITIONS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ047-081-095-122000-
MAINLAND DARE-MAINLAND HYDE-CARTERET-
246 PM EST WED FEB 11 2009

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM EST
THURSDAY...
...FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

SOUTHWEST WINDS AHEAD OF A COLD FRONT WILL RANGE FROM 25 TO 35 MPH
WITH GUSTS TO 40 MPH OR GREATER LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FIRE WEATHER WATCH.

GUSTY WEST WINDS AND LOW RELATIVE HUMIDITY WILL PRODUCE INCREASED
FIRE DANGER CONDITIONS ON THURSDAY.

SOUTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS WILL OCCUR
DURING THE MORNING HOURS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-104-122000-
OUTER BANKS DARE-OUTER BANKS HYDE-
246 PM EST WED FEB 11 2009

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

SOUTHWEST WINDS AHEAD OF A COLD FRONT WILL RANGE FROM 25 TO 35 MPH
WITH GUSTS TO 40 MPH OR GREATER LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

SOUTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS WILL OCCUR
DURING THE MORNING HOURS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

11

Nearby

Red Flag Warnings in North Carolina, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.